Should patients continue blood thinners after experiencing gastrointestinal bleeding?

Anticoagulants and antiplatelet drugs, which are blood thinners such as warfarin and aspirin, are commonly taken to reduce the risk of potentially fatal blood clots, but they carry an increased risk of gastrointestinal bleeding.

A study of 871 patients from Spain published in Alimentary Pharmacology and Therapeutics has shown that patients who restart their after such a bleed have a 39% reduced risk of dying over the next 2 years even though their risk of recurrent gastrointestinal bleeding increased.

The findings indicate that the benefits of early restarting anticoagulant or antiplatelet therapy outweigh the gastrointestinal-related risks.

"Our study provides information to balance the risks and of the global management of these two pharmacological groups of drugs widely associated with increased gastrointestinal bleeding risk," the authors wrote.


Explore further

Researchers attempt to prove the importance of blood thinners after hospitalization

More information: Carlos Sostres et al, Risk of rebleeding, vascular events and death after gastrointestinal bleeding in anticoagulant and/or antiplatelet users, Alimentary Pharmacology & Therapeutics (2019). DOI: 10.1111/apt.15441
Provided by Wiley
Citation: Should patients continue blood thinners after experiencing gastrointestinal bleeding? (2019, September 5) retrieved 5 April 2020 from https://medicalxpress.com/news/2019-09-patients-blood-thinners-experiencing-gastrointestinal.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
1 shares

Feedback to editors

User comments